New York, 2008

Flash Flood and Damaging Winds in New York, June 14, 2008

June 14, 2008 · NWS ALY · 4 events in 4 counties and zones

The combination of a cold front approaching from the west, and a warm and very moist air mass in place, led to the development of numerous showers and thunderstorms across the mid Hudson Valley of eastern New York during the afternoon hours of Saturday June 14th. Some of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of a cold front approaching from the west, and a warm and very moist air mass in place, led to the development of numerous showers and thunderstorms across the mid Hudson Valley of eastern New York during the afternoon hours of Saturday June 14th. Some of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 14, 3:22 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 14, 3:22 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
422 PM EDT SAT JUN 14 2008

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE EAST FROM THE OHIO VALLEY AND
EASTERN GREAT LAKES REGION ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND...WITH SHOWERS AND THUNDERSTORMS TONIGHT. A WEAK WAVE OF
LOW PRESSURE WILL SLIDE SOUTH OF LONG ISLAND SUNDAY. ANOTHER COLD
FRONT WILL APPROACH THE AREA ON MONDAY.
&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE ALY
FCST AREA AHEAD OF THE COLD FRONT MOVING INTO WRN NY. THE WATER
VAPOR LOOP WITH RUC OVERLAYED SHOWS SOME SHORTWAVE ENERGY MOVING
NORTHEAST OF KY INTO THE OH VALLEY.  THE SHORT RANGE GUIDANCE ALL
INDICATE A WEAK SFC CYCLONE FORMING ALONG THE SLOW MOVING FRONTAL
BOUNDARY EARLY THIS EVENING PRODUCING A SWATHE OF MODERATE TO HEAVY
PCPN.  THE GUIDANCE IS HAVING TROUBLE RESOLVING EXACTLY WHERE TO PUT
THE HEAVY PCPN.  WE BELIEVE A BLEND OF THE NAM/GFS/CAN REGIONAL
WOULD HAVE THE HEAVIEST RAINFALL OCCUR FROM THE ERN
CATSKILLS...CAPITAL DISTRICT AND SRN VT SOUTH AND EAST.

BACKING UP...ENOUGH HEATING HAS OCCURRED FOR SOME STRONG TO ISOLD
SEVERE TSRAS TO FORM IN THE MID HUDSON VALLEY AND LITCHFIELD HILLS.
18Z LAPS SBCAPE ANALYSIS HAS 1500-3000 J/KG SOUTH AND EAST OF
ALBANY.  THE VIL OF THE DAY IS 58 KG/M2 OFF THE 12Z ALY SOUNDING.
THE WIND FIELDS ARE VERY WEAK ALOFT WITH THE BEST DEEP SHEAR AROUND
20-25 KTS IN THE 0-6 KM.  WE ARE IN A PULSE/QUASI PULSE
ENVIRONMENT.  A ROGUE SEVERE CELL OR TWO IS POSSIBLE WITH MARGINAL
SEVERE HAIL AND GUSTY/DAMAGING WINDS.  THE THREAT OF HEAVY RAIN IS
THE GREATEST DUE PRECIPITABLE WATER VALUES /PWATS/ 2-3 STANDARD
DEVIATIONS GREATER THAN NORMAL BASED ON THE SREFS AND GEFS.  PWATS
ARE IN THE 1.5-2.0 RANGE WHICH ARE 150-200% OF NORMAL.

AFTER 00Z...A TRANSITION TO EMBEDDED THUNDERSTORMS...AND A
STRATIFORM RAINSHIELD WILL LIKELY OCCUR.  WE WILL MENTION
RAIN...HEAVY AT TIMES...WITH ISOLD-SCT TSRAS OVERNIGHT.  WE WENT A
FEW DEGREES WARMER THAN A NGM/AVNMOS BLEND WITH LOWS IN THE M50S TO
L60S IN THE MTNS AND HILLS...AND L60S TO U60S IN THE VALLEYS.

WE BELIEVE HIGH FFG VALUES IN THE 3-6 HR TIME RANGE VARYING FROM 3
TO 4.5 INCHES SHOULD PRECLUDE ANY WATCH AT THIS TIME.   SEE THE
HYDRO SECTION WITH MORE DETAILS.
&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
MAIN ISSUES THIS PERIOD WILL BE A PAIR OF WAVES THAT MOVE ACROSS THE
REGION BRINGING POTENTIAL OF HEAVY RAIN. BOTH NAM AND GFS AGREE ON
SURFACE WAVE MOVING SOUTH OF LONG ISLAND ON SUNDAY. GFS IS QUICKER
TO MOVE RAINFALL OUT...GONE BY MORNING...WHILE GFS LINGERS INTO THE
AFTERNOON. MAIN IMPACT FROM THIS STORM WILL BE FELT ACROSS THE
EASTERN HALF OF THE CWA. A SOAKING RAIN IS LIKELY INTO THE MORNING
HOURS FOR THE EASTERN PART OF THE CWA. MEANWHILE...TO THE WEST DRIER
CONDITIONS WILL PREVAIL. BY AFTERNOON...LOW PULLS AWAY AND CLEARING
WORKS INTO THE REGION. GIVEN CLOUDS AND PRECIP...EXPECT LOWER
TEMPERATURES FOR SOUTHERN/EASTERN AREAS.

WEAK HIGH PRESSURE BUILDS IN FOR SUNDAY NIGHT OFFERING A BRIEF
PERIOD OF DRY WEATHER. BY MONDAY...CUTOFF APPROACHES REGION. AGAIN
GFS AND NAM SPIN UP ANOTHER WAVE AND TRACK IT ACROSS THE EASTERN CWA
MONDAY NIGHT. BASED ON LOCAL RESEARCH WITH WARM SEASON
CUTOFFS...POTENTIAL FOR SOME HEAVY RAIN FROM THIS SYSTEM. PREFERRED
LOCATION FOR RAINFALL IS AS DEPICTED BY MODELS TO THE SOUTHEAST OF
MAIN UPPER LOW. TRACK OF WAVE ALLOWS LOW LEVEL FLOW TO BACK TO THE
SOUTHEAST BRINGING IN AMPLE ATLANTIC MOISTURE /PWS 1.5 INCHES PLUS/
WITH UPSLOPE FLOW INTO THE CATSKILLS. GIVEN THAT WE ARE TALKING
ABOUT PERIOD 5...AND POTENTIAL FOR CUTOFFS TO HAVE A MIND OF THEIR
OWN...WILL NOT GO HIGHER THAN CHANCE POPS AT THIS POINT. WILL NOTE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL IN HWO.

AS FAR AS SEVERE POTENTIAL GOES ON MONDAY...RIGHT NOW CHANCES LOOK
TO BE LIMITED. CAPE IS ABOUT 500 TO 1000 J/KG...WITH LAPSE RATES
MODEST A 6-6.5C/KM. ZERO TO 6KM SHEAR IS RESPECTABLE AT 35-40 KTS.
AT THIS POINT...CONFIDENCE ON SEVERE CHANCES FOR MONDAY...NIGHT HIGH
ENOUGH TO INCLUDE IN HWO.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LOW PRESSURE BEGINS TO CUT OFF AT THE BEGINNING OF THE PERIOD...
AFTER THE PASSAGE OF A COLD FRONT FROM THE WEST.  THIS WILL MEAN
EXTENSIVE CLOUDINESS THROUGH THE PERIOD...AND A CHANCE OF SHOWERS
EACH DAY...WITH IMPROVEMENT IN TIME FOR THE WEEKEND AS THIS IS WHEN
THE LOW IS EXPECTED TO BEGIN ITS MOVE OUT OF THE REGION.  WITH
SUNSHINE LACKING AND SEASONABLY COOL TEMPERATURES RESULTING...HAVE
LEFT MENTION OF THUNDERSTORMS OUT...ALTHOUGH A RENEGADE TS IS ALWAYS
POSSIBLE IN JUNE WHERE THE SUN MANAGES TO POKE THROUGH.  WENT WITH
HPC FIGURES...WHICH AVERAGES A FEW DEGREES MILDER FOR HIGHS THAN THE
MEX GUIDANCE.  LOW TEMPS ARE CLOSE.  AS IS TYPICAL WITH CLOSED
SYSTEMS...NO GREAT SURFACE WIND FLOW IS EXPECTED.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
BKN MID LEVEL CLOUDS COVER MUCH OF THE REGION EARLY THIS AFTN AHEAD
OF A COLD FRONTAL BOUNDARY BACK ACROSS THE EASTERN GREAT LAKES. SOME
SHOWERS HAVE POPPED UP OVER THE REGION EARLY THIS AFTN...MAINLY OVER
THE ELEVATED TERRAIN. WITH WEAK STEERING FLOW AND WEAK LARGE SCALE
FORCING...MANY OF THESE PULSE SHOWERS ARE DEVELOPING AND DYING
WITHIN A 30-40 MINUTE PERIOD. DESPITE THE EXTENSIVE CLOUD
COVER...THERE IS ENOUGH INSTABILITY /ABOUT 1000-2000 J/KG IN THE
VALLEYS/ TO ALLOW A FEW ISOLATED T-STORMS TO DEVELOP. TO ACCOUNT FOR
ALL OF THIS...HAVE INCLUDED A CB APPENDAGE AT ALL TERMINALS FOR THE
MID TO LATE AFTN HOURS. ANY SHOWER/T-STORM CAN BRIEFLY REDUCE VSBYS
TO MVFR AND EVEN IFR IF THE CORE OF A STORM PASSES OVER THE TERMINAL
AND DROPS HEAVY RAINFALL...BUT THE LIKELIHOOD OF THIS IS SMALL...SO
ONLY DROP VSBYS TO MVFR...AS HAZE AND MIST WILL ALSO BE A FACTOR
THIS AFTN. ANY T-STORM MAY ALSO HAVE A WIND GUST TO 30 KTS...BUT
WOULD NOT EXPECT MUCH HIGHER THAN THAT...AS 12Z ALB SOUNDING SHOWS
RATHER WEAK WINDS ALOFT...AND UPSTREAM 12Z BUF RAOB IS ONLY SLIGHTLY
MORE IMPRESSIVE. SOME CLEARING MAY OCCUR ACROSS THE NORTH TONIGHT AS
THE BOUNDARY TRIES TO CLEAR THE REGION...AND THIS COULD ALLOW SOME
FOG TO DEVELOP IF ENOUGH LOW LEVEL CLEARING OCCURS...ALTHOUGH MID TO
HIGH LEVEL CLOUDS SHOULD ALSO PREVENT WIDESPREAD IFR FOG FROM
OCCURRING. A PERIOD OF SHOWERS IS POSSIBLE FOR LATE TONIGHT INTO
TOMORROW MORNING FOR KALB AND ESP KPOU...AS A WEAK WAVE OF LOW
PRESSURE DEVELOPS ALONG THE BOUNDARY ACROSS THE MID ATLANTIC COAST
AND MOVES NORTHWARD. THIS COULD DROP VSBYS AND EVEN CIGS TO HIGH END
MVFR LEVELS FOR A TIME AS WELL...WITH CLEARING AFTER MIDDAY.

OUTLOOK...
SUN PM-EARLY MON...VFR...NO SIG WX.
LATE MON...MAINLY VFR...WITH AREAS MVFR IN SCT SHWRS/TSTMS
TUE-WED...MAINLY VFR...WITH MVFR...IN WDLY SCT SHWRS/TSTMS.

&&

.FIRE WEATHER...
A WEAK COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. WEAK LOW
PRESSURE WILL TRACK SOUTH OF LONG ISLAND TONIGHT INTO SUNDAY
MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL LINGER INTO
THIS EVENING. A WET FLAG WAS RAISED FOR THIS AFTERNOON AND
TONIGHT WITH SHOWERS AND THUNDERSTORMS LIKELY ACROSS THE MAJORITY
OF EASTERN NEW YORK AND WESTERN NEW ENGLAND.

THE RELATIVE HUMIDITY WILL RECOVER TO 100 PERCENT TONIGHT...AND
DROP TO 40 TO 60 PERCENT SUNDAY AFTERNOON. RAINFALL WILL AVERAGE
BETWEEN HALF AND THREE QUARTERS OF AN INCH...BUT SINCE SOME
CONVECTION IS EXPECTED...AMOUNTS ARE LIKELY TO VARY WIDELY OVER
SMALL AREAS.

THE WINDS WILL BE SOUTHEAST TO SOUTH TO SOUTHWEST AROUND 10 MPH
TODAY...THEN SHIFT TO THE NORTHWEST 5 TO 10 MPH TONIGHT FOLLOWING
THE FRONTAL PASSAGE. ON SUNDAY WINDS WILL BE NORTHWEST 10 TO
15 MPH.

&&

.HYDROLOGY...
WEAK MID LEVEL STEERING FLOW...COMBINED WITH PWS ON MORNING KALB
SOUNDING OF 1.92 INCHES /2.5 STANDARD DEVIATIONS ABOVE NORMAL/ AND
ONGOING THUNDERSTORM ACTIVITY POINT TO THE LIKELIHOOD OF URBAN AND
SMALL STREAM ADVISORY TYPE FLOODING INTO TONIGHT WHERE STORMS
DEVELOP. ADDITIONAL STORMS MOVING INTO THE REGION FROM THE
SOUTHWEST WILL NEED TO BE WATCHED FOR TRAINING OVER AREAS NOW
RECEIVING HEAVY RAIN. SOME PONDING OF WATER IS LIKELY
TO OCCUR ON ROADS AND PARKING AREAS DURING AND IMMEDIATELY AFTER
HEAVY DOWNPOURS...AND SHARP WITHIN-BANK RISES ON STREAMS ARE
POSSIBLE AS WELL. OVER THE LARGER RIVERS BASIN-WIDE RAINFALL IS
NOT EXPECTED TO AMOUNT TO ENOUGH TO CAUSE RIVERS TO RISE MORE THAN
AN INCH OR TWO AS MOST OF THE RAIN WILL JUST SOAK INTO THE GROUND.

ADDITIONAL HEAVY RAINFALL IS POSSIBLE MONDAY NIGHT AS ANOTHER LOW
PRESSURE SYSTEM TRACKS ACROSS THE AREA. FLOOD POTENTIAL FOR THIS
SYSTEM WILL BE DEPENDENT ON HOW MUCH PRECIPITATION FALLS TONIGHT
INTO SUNDAY...AND LOCATION OF HEAVY RAINFALL ON MONDAY. AT THIS
POINT...IT IS TOO EARLY TO MAKE ANY DEFINITIVE STATEMENTS ON FLOOD
POTENTIAL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...OKEEFE
LONG TERM...ELH
AVIATION...ELH
FIRE WEATHER...OKEEFE
HYDROLOGY...WASULA/OKEEFE
Hazardous weather outlook, Jun 14, 3:48 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
448 PM EDT SAT JUN 14 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
448 PM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THUNDERSTORMS WILL BE WIND GUSTS TO 60 MPH
AND HAIL TO ONE INCH IN DIAMETER. STORMS WILL MOVE EAST AT 5 TO 10
MPH.

SLOW MOVING THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL LEAD TO
URBAN AND SMALL STREAM ADVISORY FLOODING WHERE THUNDERSTORMS
DEVELOP. ISOLATED FLASH FLOODING IS POSSIBLE IN STEEP TERRAIN AND
AREAS WHERE THUNDERSTORM PERSIST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAINFALL IS POSSIBLE SUNDAY MORNING...MAINLY EAST OF THE
HUDSON VALLEY. THIS RAIN MAY LEAD TO ADDITIONAL URBAN AND SMALL
STREAM FLOODING. ISOLATED FLASH FLOODING REMAIN POSSIBLE IN THESE
AREAS...AGAIN IN STEEPER TERRAIN.

ADDITIONAL HEAVY RAINFALL IS POSSIBLE MONDAY NIGHT. FLOOD
POTENTIAL WILL DEPEND ON TONIGHTS RAINFALL AND EXACT LOCATION OF
HEAVY RAINFALL MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER AND
FLOODING TO THE NATIONAL WEATHER SERVICE AS SPECIFIED IN SPOTTER
TRAINING.

OKEEFE

In the hours before

Special weather statement, Jun 14, 2:58 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
358 PM EDT SAT JUN 14 2008

MAZ001-NYZ054-142045-
EASTERN RENSSELAER NY-NORTHERN BERKSHIRE MA-
358 PM EDT SAT JUN 14 2008

...A STRONG THUNDERSTORM IN RENSSELAER AND BERKSHIRE COUNTIES...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ADAMS...OR
ABOUT 6 MILES SOUTH OF NORTH ADAMS...AND MOVING EAST AT 11 MPH.

THE THUNDERSTORM WILL BE NEAR...
ADAMS AND SOLDIERS MEMORIAL FIELD BY 405 PM EDT
NORTH ADAMS BY 415 PM EDT
FLORIDA BY 435 PM EDT

RAINFALL AMOUNT OF ONE TO ONE AND A HALF INCHES MAY OCCUR FROM THIS
THUNDERSTORM.

WASULA
Local storm report, Jun 14, 3:01 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
401 PM EDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     2 E TORRINGTON          41.83N 73.08W
06/14/2008                   LITCHFIELD         CT   TRAINED SPOTTER

            12 INCH DIAMETER TREE DOWN.

&&

FRUGIS
Special weather statement, Jun 14, 3:12 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
412 PM EDT SAT JUN 14 2008

NYZ058-059-063-142100-
EASTERN GREENE NY-WESTERN GREENE NY-WESTERN ULSTER NY-
412 PM EDT SAT JUN 14 2008

...A STRONG THUNDERSTORM IN SOUTHERN GREENE AND EXTREME NORTHERN
ULSTER COUNTIES...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND
FREQUENT LIGHTNING.  THIS STORM WAS LOCATED NEAR LANESVILLE...OR
ABOUT 6 MILES SOUTHWEST OF HUNTER...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
HUNTER BY 435 PM EDT
HUNTER BY 440 PM EDT
NORTH-SOUTH LAKE CAMPGROUND BY 500 PM EDT.

IN ADDITION...WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM.
THESE WINDS MAY BE CAPABLE OF PROPELLING LOOSE OUTDOOR OBJECTS...AND
DOWNING TREE LIMBS.

KL
Special weather statement, Jun 14, 3:32 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT SAT JUN 14 2008

CTZ001-013-142130-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
432 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORMS IN SOUTHERN LITCHFIELD COUNTY...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
FREQUENT LIGHTNING...WIND GUSTS UP TO 45 MPH...AND HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TERRYVILLE TO
7 MILES WEST OF THOMASTON TO 10 MILES NORTHWEST OF WOODBURY
CENTER...OR ALONG A LINE EXTENDING FROM BRISTOL TO 10 MILES
SOUTHWEST OF TORRINGTON TO NEW MILFORD...AND MOVING EAST AT 8 MPH.

THUNDERSTORMS WILL BE NEAR...
TERRYVILLE BY 500 PM EDT
THOMASTON BY 510 PM EDT
WOODBURY CENTER AND OAKVILLE BY 530 PM EDT

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. UP TO ONE INCH OF RAIN
IS POSSIBLE WITH THIS STORM...WHICH MAY CAUSE MINOR FLOODING OF
SMALL STREAMS...AS WELL AS IN LOW LYING AND POOR DRAINAGE AREAS.

FRUGIS/KL
Local storm report, Jun 14, 3:36 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      BURRVILLE               41.87N 73.09W
06/14/2008                   LITCHFIELD         CT   PUBLIC

            THREE FEET OF WATER COVERING OLD ROUTE 8...WINSTED RD.

&&

ROKEEFE
Local storm report, Jun 14, 3:52 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     WATERTOWN               41.61N 73.12W
06/14/2008  E65 MPH          LITCHFIELD         CT   NWS EMPLOYEE

&&

ROKEEFE

The radar

The Albany radar (KENX), 64 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
June 14, 4:29 PM EST
Where
Columbia County, 0.69 mi S of Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.170, -73.520

Downed trees were reported in Craryville and Copake due to strong thunderstorm winds.

Lightning, Ulster

When
June 14, 4:30 PM EST
Where
Ulster County, Butterville
Injuries
4 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.750, -74.120

Three hikers and a baby were slightly injured by a nearby lightning strike while sitting on a bench at the Mohonk Mountain House near New Paltz. The group were walking on a trail when the thunderstorm started. They then took cover and sat on a bench when lightning struck nearby. Their feet were in water, exacerbating the impact of the nearby lightning strike.

Thunderstorm Wind, Dutchess

When
June 14, 4:40 PM EST
Where
Dutchess County, Spackenkill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.700, -73.920

Numerous trees were reported down in and around Poughkeepsie and several other areas in Dutchess County due to strong thunderstorm winds.

Flash Flood, Washington

When
June 14, 7:51 PM EST to 11:00 PM EST
Where
Washington County, 0.34 mi ENE of South Granville to 0.67 mi ESE of South Granville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.372, -73.294

State Route 149 near Dodge Hill Road in Granville was closed due to flash flooding during a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113914, 114619, 113918, 113928.